Mississippi, 2010

Flash Flooding and Damaging Winds in Mississippi, May 20, 2010

May 20, 2010 · NWS MEG · 4 events in 2 counties and zones

A warm front pushed through the Mid South during the day on May 20th, 2010. This front triggered showers and thunderstorms as it moved across Northern Mississippi during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front pushed through the Mid South during the day on May 20th, 2010. This front triggered showers and thunderstorms as it moved across Northern Mississippi during the afternoon hours. Some of these storms were severe with damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 11:46 AM CST, 36 minutes earlier.

Area forecast discussion, May 20, 11:46 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 PM CDT THU MAY 20 2010

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT THU MAY 20 2010/

DISCUSSION...
DEWPOINTS ARE ON THE RISE ACROSS THE SOUTHERN HALF OF THE MID
SOUTH AS A WARM FRONT LIFTS NORTH OF THE REGION. MUCAPE VALUES
WERE IN THE 500-1000 J/KG ACROSS NORTHERN MS AND SOUTHWEST TN WITH
VALUES GREATER THAN 2000 J/KG AS CLOSE AS CENTRAL MS. EXPECT THIS
WARM MOIST AIRMASS TO ADVECT INTO MUCH OF THE SERVICE AREA DURING
THE DAY AHEAD OF A STRONG H5 VORTICITY MAXIMA. A CONVECTIVE WATCH
BOX IS POSSIBLE BY MIDDAY WITH THIS SCENARIO IN MIND. THE 12Z NAM
SHOWS THIS VORTICITY MAXIMA MOVING THROUGH NORTHEAST AR AND FAR
WESTERN TN BETWEEN 12 PM AND 3 PM.

FLASH FLOODING REMAINS A CONCERN WITH SATELLITE ESTIMATES SHOWING
UP TO 1.5 INCH PER HOUR RAINFALL RATES ASSOCIATED WITH A LARGE
AREA OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AR AT 10 AM. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING.

THE CURRENT FORECAST LOOKS GOOD. WILL NEED TO UPDATE IF A WATCH
BOX IS ISSUED.

OKULSKI

PREV DISCUSSION... /ISSUED 255 AM CDT THU MAY 20 2010/

CLOUDS ARE INCREASING ACROSS THE FORECAST AREA EARLY THIS MORNING
WITH TEMPERATURES MAINLY IN THE 60S. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS NORTHERN AND
CENTRAL ARKANSAS.

WARM FRONT CURRENTLY EXTENDS FROM WEST CENTRAL ARKANSAS THROUGH
CENTRAL MISSISSIPPI AND INTO SOUTH ALABAMA. THIS FRONT WILL MOVE
NORTH INTO THE FORECAST AREA LATER TODAY. SOUTH OF THE WARM FRONT
THE ATMOSPHERE WILL BECOME QUITE UNSTABLE AND AS A COLD FRONT
APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE NUMEROUS LATER TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREAT WITH TORNADOES ALSO A POSSIBILITY. THERE ALSO REMAIN A
FLASH FLOOD THREAT MAINLY OVER NORTHERN SECTIONS OF THE FORECAST
AREA WHERE THE FLASH FLOOD WATCH IS IN EFFECT.

BY FRIDAY MORNING...THE COLD FRONT WILL BE MOVING THROUGH THE
FORECAST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF
THE FRONT. THE COLD FRONT SHOULD BE EAST OF THE REGION BY FRIDAY
NIGHT ENDING THE THREAT OF RAIN FOR THE FORECAST AREA.

A LARGE UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE CENTRAL U.S. BY
SATURDAY. THIS WILL BEGIN A PERIOD OF DRY WEATHER OVER THE REGION
WITH AFTERNOON TEMPERATURES APPROACHING 90 DEGREES. THIS PERIOD OF
DRY WEATHER AND VERY WARM TEMPERATURES WILL LAST THROUGHOUT THE
WEEKEND AND INTO MONDAY AND TUESDAY.

AN UPPER LEVEL LOW IS EXPECTED TO DEVELOP OVER THE SOUTHEAST
ATLANTIC COAST EARLY NEXT WEEK AND WILL GRADUALLY MOVE WEST TRYING
TO UNDERCUT THE UPPER LEVEL RIDGE. AS A RESULT...THERE MAY BE SOME
ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA ON WEDNESDAY.

ARS

.AVIATION...

18Z TAF CYCLE

ANOTHER ROUND OF SHRAS AND TSRAS IS STARTING TO DEVELOP ACROSS
AREAS EAST OF THE MISSISSIPPI RIVER ATTM WHERE MOISTURE AND
INSTABILITY ARE GREATEST. EXPECT MVFR/VFR CIGS WITH OCNL IFR
CONDS INVOF TSRAS AT KMEM...KMKL AND KTUP THROUGH ABOUT 21/01Z.
LARGE HAIL AND STRONG GUSTY WINDS ARE ALSO POSSIBLE INVOF TSRAS.
KEPT ONLY VCTS AT KJBR SINCE THIS AREA HAS BEEN STABILIZED BY THIS
MORNINGS CONVECTION OVER ARKANSAS. EXPECT SHRAS AND TSRAS TO
DIMINISH THIS EVENING...WITH VFR CONDS PROBABLY RETURNING. STILL
EXPECT STRATUS TO REDEVELOP AFT 21/09Z...LIFTING AROUND 21/16Z.
WINDS WILL GENERALLY BE SOUTHERLY AROUND 10 KTS GRADUALLY SHIFTING
TO SW FRIDAY MORNING.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  69  86  69 /  80  80  30  10
MKL  78  67  81  61 /  70  80  50  10
JBR  78  65  84  62 /  80  80  30  10
TUP  83  68  85  67 /  60  80  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 20, 2:30 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT THU MAY 20 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE AREA AS A COLD FRONT APPROACHES THE REGION.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
THUNDERSTORMS ALTHOUGH TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE AND A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING NORTH OF A
LINE FROM FORREST CITY ARKANSAS TO SAVANNAH TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE FRIDAY EAST
OF THE MISSISSIPPI RIVER. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 20, 11:02 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT THU MAY 20 2010

MSZ021-201745-
YALOBUSHA MS-
1202 PM CDT THU MAY 20 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...

  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL OR LARGER
AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF SCOBEY AT NOON
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN YALOBUSHA COUNTY...INCLUDING LOCATIONS NEAR WATER VALLEY...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 11:05 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT THU MAY 20 2010

MSZ002-003-013-201730-
BENTON MS-MARSHALL MS-LAFAYETTE MS-
1205 PM CDT THU MAY 20 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 10 MILES SOUTH OF LAWS HILL AT 1206 PM
CDT...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...LAFAYETTE AND MARSHALL COUNTIES...INCLUDING
LOCATIONS NEAR HOLLY SPRINGS AND WALL DOXEY STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 11:24 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CDT THU MAY 20 2010

MSZ013>015-201815-
UNION MS-LAFAYETTE MS-PONTOTOC MS-
1224 PM CDT THU MAY 20 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES EAST OF PARIS AT 1224 PM CDT...
MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, May 20, 11:43 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1243 PM CDT THU MAY 20 2010

MSZ013-015-021-022-201815-
LAFAYETTE MS-PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-
1243 PM CDT THU MAY 20 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...

  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  EXTREME SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BANNER AT 1243 PM
CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...PONTOTOC AND YALOBUSHA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 20, 12:12 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
112 PM CDT THU MAY 20 2010

MSZ015>017-201900-
LEE MS-ITAWAMBA MS-PONTOTOC MS-
112 PM CDT THU MAY 20 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES EAST OF TROY AT 112 PM CDT...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN ITAWAMBA...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS
NEAR TOMBIGBEE STATE PARK...TRACE STATE PARK...TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Special weather statement, May 20, 12:14 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 PM CDT THU MAY 20 2010

MSZ004-009-014-201900-
TIPPAH MS-PRENTISS MS-UNION MS-
114 PM CDT THU MAY 20 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

  NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER NEW HARMONY AT 114 PM CDT...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN PRENTISS...TIPPAH AND UNION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

The radar

The Columbus AFB radar (KGWX), 58 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 20, 12:22 PM CST to 12:27 PM CST
Where
Lee County, 0.44 mi SSW of (Tup)lemons Arpt Tup to 0.4 mi ESE of (Tup)lemons Arpt Tup
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.264, -88.773

A 64 mph wind gust was recorded at the Tupelo Airport. The hospital helicopter hangar was damaged.

Thunderstorm Wind, Lee

When
May 20, 1:00 PM CST to 1:05 PM CST
Where
Lee County, 0.66 mi W of Graves to 0.27 mi NNE of Graves
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.451, -88.782

Straight line winds knocked down trees and power lines blocking Highway 348 and the Birmingham Ridge Road. A trampoline was also blown across the road.

Flash Flood, Pontotoc

When
May 20, 1:23 PM CST to 2:23 PM CST
Where
Pontotoc County, 0.64 mi WSW of Hortontown to 0.38 mi SW of Hortontown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.346, -89.090

Heavy rain produced flash flooding across parts of Pontotoc County. Sword Lane off of County Road 215 was washed out.

Flash Flood, Pontotoc

When
May 20, 1:23 PM CST to 2:23 PM CST
Where
Pontotoc County, Pontotoc to 0.67 mi NNW of Pontotoc
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.250, -89.000

Heavy rain producing flash flooding in Pontotoc. Several roads were flooded and the retaining wall along 8th street was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230757, 230761, 230762, 230763.